Texas, 2008

Storm Surge in Texas, September 12 to 15, 2008

September 12 to 15, 2008 · NWS BRO · 3 events in 3 counties and zones

Hurricane Ike raged ashore near Galveston early on September 13th, producing devastating storm surge for some and power outages for many on the upper Texas coast. While inland portions of the Lower Rio Grande Valley and Deep South Texas felt nothing more than a few breezes from the west and southwest, coastal interests faced quite a different situation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Hurricane Ike raged ashore near Galveston early on September 13th, producing devastating storm surge for some and power outages for many on the upper Texas coast. While inland portions of the Lower Rio Grande Valley and Deep South Texas felt nothing more than a few breezes from the west and southwest, coastal interests faced quite a different situation. Large swells and high waves radiating well west of Ike's growing core over the southeast and south central Gulf on September 10th reached the coast by the morning of the 11th, grew to maximum intensity on the 12th, and lingered into the morning of the 13th. Very high seas, severe beach erosion, coastal flooding, and big surf prevailed.

Coastal flooding impacts were relatively minor, with damage restricted to vulnerable structures not protected by dunes or a barrier wall beach side on the 12th, and to businesses and residences with minimal elevation bay side. The continuous pounding of the beach by Ike completed the substantial erosion which began with Dolly in July, and continued with Gustav at the start of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 12, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Sep 12, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 AM CDT FRI SEP 12 2008

.DISCUSSION...ISOLATED SHOWERS OVER THE ADJACENT COASTAL WATERS
OF DEEP SOUTH TEXAS RIGHT NOW IN ASSOCIATION WITH HURRICANE IKE.
ISOLATED PRECIPITATION WILL PREVAIL OVER THE BRO CWFA TODAY...
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ANTICIPATED
TONIGHT THROUGH SATURDAY NIGHT AS IKE TRANSITIONS FROM THE GULF OF
MEXICO TO TEXAS. HOWEVER...BEST CHANCE OF PRECIPITATION WILL OCCUR
SUNDAY AND SUNDAY NIGHT...AS COLD FRONT APPROACHES AND STEADILY
MOVES THROUGH DEEP SOUTH TEXAS. SOME LEFTOVER RAINFALL POSSIBLE
MONDAY BEFORE ATMOSPHERE RAPIDLY DRIES OUT BEHIND FRONT...LEAVING
DRY AND PLEASANT WEATHER CONDITIONS TUESDAY THROUGH THURSDAY.

THANKS TO WFO CORPUS CHRISTI FOR OVERNIGHT COORDINATION REGARDING
PRECIPITATION CHANCES ASSOCIATED WITH IKE.
&&

.MARINE...SEAS WERE NEAR 13 FEET WITH A PERIOD OF 17 SECONDS AND
WINDS WERE NORTH NORTHEAST AT 15 TO 20 KNOTS AT BUOY020 EARLY THIS
MORNING. HIGH SEAS WILL CONTINUE IN THE SHORT TERM AS SEAS BUILD TO
BETWEEN 15 AND 20 FEET OFFSHORE BY FRIDAY NIGHT. WINDS WILL CONTINUE
TO INCREASE FROM THE NORTHWEST AND THEN WEST TODAY...REACHING AROUND
50 KNOTS WITH HIGHER GUSTS FROM THE WEST BY TONIGHT. WINDS WILL BACK
TO SOUTH AND WEAKEN ON SATURDAY. A TROPICAL STORM WARNING IS IN
EFFECT FOR THE NORTHERN BAY AND ALL GULF MARINE AREAS. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE LOWER LAGUNA MADRE. SMALL CRAFT
ADVISORY CONDITIONS FOR SEAS WILL PERSIST OVER GULF MARINE AREAS IN
THE WAKE OF THE STORM THROUGH MONDAY OR TUESDAY. HIGH SURF AND
COASTAL FLOODING WILL BE HAZARDS OF CONTINUING CONCERN FOR AT LEAST
THE NEXT COUPLE OF DAYS.
&&

.AVIATION...HIGH CIRRUS FROM IKE WILL INCREASE OVER DEEP SOUTH TEXAS
TODAY. WINDS WILL BECOME BREEZY FROM THE NORTHWEST AT 20 TO 25
MPH...INCREASING TO WEST AT 20 TO 30 MPH BY THIS EVENING. WINDS WILL
SHIFT BACK TO NORTHWEST AND WEAKEN SLIGHTLY BY SATURDAY MORNING.
COASTAL SHOWERS MAY DEVELOP DURING THE DAY. VFR CONDITIONS EXPECTED.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  95  79  96  80 /  10  30  30  20
BROWNSVILLE          94  80  98  81 /  10  30  30  20
HARLINGEN            96  82  97  82 /  10  30  30  20
MCALLEN              98  81 102  80 /  10  20  20  20
RIO GRANDE CITY     100  79  97  77 /  10  10  10  20
SOUTH PADRE ISLAND   86  79  85  80 /  20  40  40  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR TXZ251.

     HIGH SURF ADVISORY UNTIL 3 PM CDT SATURDAY FOR TXZ256-257.

GM...TROPICAL STORM WARNING FOR GMZ135-150-155-170-175.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM CDT SATURDAY FOR
     GMZ130-132.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...MILLER-54
Hazardous weather outlook, Sep 11, 10:01 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1101 PM CDT THU SEP 11 2008

GMZ130-132-135-150-155-170-175-TXZ251-254>257-130415-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
1101 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

...IKE REMAINS A LARGE CATEGORY TWO HURRICANE AND POSES A
SIGNIFICANT STORM SURGE HAZARD...

.DAY ONE...TONIGHT.

LARGE SWELL...HIGH SURF...AND COASTAL FLOODING WILL ALL CONTINUE TO
IMPACT THE LOWER TEXAS COAST TONIGHT. THE RISK OF RIP CURRENTS IS
HIGH. ANY BEACH ACTIVITY PLANNED FOR SOUTH PADRE ISLAND OR OTHER
LOCAL BEACHES SHOULD BE CURTAILED. LIFE AND PROPERTY WILL BE AT
RISK BOTH IN THE WATER AND ON THE BEACH. SMALL CRAFT SHOULD REMAIN
IN PORT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HURRICANE IKE WILL CONTINUE TO PRODUCE LARGE SWELL...HIGH
SURF...AND COASTAL FLOODING INTO THIS WEEKEND. THE RISK OF RIP
CURRENTS WILL REMAIN HIGH. ANY BEACH ACTIVITY PLANNED FOR SOUTH
PADRE ISLAND OR OTHER LOCAL BEACHES SHOULD BE RESCHEDULED TO WHEN
HURRICANE IKE IS GONE. LIFE AND PROPERTY WILL BE AT RISK BOTH IN
THE WATER AND ON THE BEACH. SMALL CRAFT SHOULD REMAIN IN PORT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Coastal Cameron

When
September 12, 4:00 AM CST to September 13, 4:00 PM CST
Where
Coastal Cameron forecast zone
Property damage
$20,000
Reported by
NWS Storm Survey

Large swells and high waves radiating well west of Ike's growing core over the southeast and south central Gulf of Mexico reached the coast of Deep South Texas, beginning on the morning of September 11th. The swells grew to maximum intensity on the 12th then lingered into the morning of the 13th.

September 12th:|Very high seas, severe beach erosion, coastal flooding, and big surf prevailed. At first glance, affects of the coastal flooding on vulnerable structures appeared to be minor, with the various sea walls, and just enough dune height beachside, sparing more widespread and significant flooding. The continuous pounding of the beach by Ike eroded nearly all of the slope of the beach below the dune line, and calved a number of dunes along the southern Cameron County shoreline. It will likely take awhile to get the shoreline back into the shape it was during the beginning of the summer beach season of 2008.

Water levels beach side were impressive just after sunrise on the 12th, with local residents mentioning that in some areas conditions were worse than Rita (2005), the most recent tidal benchmark. Estimated water levels were at least 5 feet above normal as of 9 AM, as the tide eased through at least five private and public beach access points along Gulf Boulevard, dumping some water onto the road. While most structures were protected by either high dunes or the sea wall,some water did creep over the sea wall in a few spots, putting water onto at least one pool deck. At least two residential structures, unprotected by dunes or sea walls, sustained some flood damage into their ground floor units during the daylight hours.

Beachside, the Gulf waters continue to ride into the dunes and sea walls, despite ebbing tide during the afternoon. Beach Access 3 and 4 just north of the resort area had water in the road; at access 4, the water rippled from Gulf to the Laguna. It was suspected that more significant flooding had occurred at Beach Access 5 and 6. The peak value at the South Padre Island Coast Guard Station, on the Laguna Madre side, was 3.44 feet at 1 PM CDT.

Even as tide levels began to lower slowly late in the day, the rate of fall was much less than the predicted rate, and during the evening, tide departures rose to near 2.6 feet above predicted levels, holding there overnight as tides began rising toward daybreak on the 13th.

September 13th:|As Ike made landfall along the Upper Texas coast, coastal flooding shifted from beachside to bayside, as the expected southerly flow along the tail of Ike materialized, holding higher water levels in Laguna Madre and nearby sand flats west of Port Isabel. With the approach of high tide, and even for a few hours beyond, water levels continued to rise, peaking at 4.14 feet above mean lower low water (MLLW) at Port Isabel and 3.99 feet above MLLW at South Padre Island Coast Guard Station, at 742 and 748 AM CDT, respectively.

Minor coastal flooding pushed water from Laguna Madre onto the shallows and into structures not elevated, such as fishing docks and parking lots. A good bit of this water extended to Padre Boulevard, where it flowed along the drainage shoulder to at least 2 feet in depth, and in some areas, closed the rightmost lanes, particularly on the southbound side.

Beachside, the roiling seas of September 12th had flattened, but high surf up to 6 feet or more continued, and tides still were able to occasionally reach the dune line - but were nowhere near the seawall.

Significant beach erosion likely finished off a summer season which began promising, but was derailed by Dolly and further hurt by Gustav. The angry seas of the 12th calved dunes, broke off wooden railings, and pushed a variety of debris onshore.

Storm Surge/Tide, Coastal Willacy

When
September 12, 4:00 AM CST to September 15, 4:00 AM CST
Where
Coastal Willacy forecast zone
Reported by
C-MAN Station

Large swells and high waves radiating well west of Ike's growing core over the southeast and south central Gulf of Mexico reached the coast of Deep South Texas, beginning on the morning of September 11th. The swells grew to maximum intensity on the 12th then lingered into the morning of the 13th.

September 12th:|Very high seas, extensive beach erosion, minor coastal flooding/overwash, and big surf likely prevailed along the coast. While there was no structure damage since the immediate coast is uninhabited, it is likely that waters levels 3 to 5 feet above normal occurred given comparable effects along the Cameron County shoreline. As of this writing, no visual accounts of dune impact have been received.|

Overnight on the 12th and into the early morning of the 13th, tide departures began to increase, with differences exceeding 1 foot around 10 PM CDT, and the water level approaching 4 feet around daybreak on the 13th at Port Mansfield.

September 13th-15th:|As Ike made landfall along the Upper Texas coast, tidal effects shifted from beachside to bayside, as the expected southerly flow along the tail of Ike materialized, gradually pushing higher water levels up the Laguna Madre into Willacy County. Water levels rose above 4 feet above mean lower low water (MLLW) at 724 AM CDT, continued to rise slowly through the 13th and into the 14th, peaking at 5.11 feet above MLLW at 630 PM CDT, with a surge value of 2.37 feet. Conditions gradually subsided thereafter, with the tide falling below 4.5 feet at 5 AM CDT on the 15th; however, the tidal departure continued robustly above 1.5 feet well into the 15th, with one last spike of water levels above 4.5 feet from 342 PM until 506 PM CDT on the 15th.

No significant flooding was reported at Port Mansfield with the mini surge on the 14th or 15th.

Storm Surge/Tide, Kenedy

When
September 12, 4:00 AM CST to September 15, 11:00 AM CST
Where
Kenedy forecast zone
Reported by
C-MAN Station
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Large swells and high waves radiating well west of Ike's growing core over the southeast and south central Gulf of Mexico reached the coast of Deep South Texas, beginning on the morning of September 11th. The swells grew to maximum intensity on the 12th then lingered into the morning of the 13th.

September 12th:|Very high seas, extensive beach erosion, minor coastal flooding/overwash, and big surf likely prevailed along the coast of uninhabited Padre Island. It is likely that water levels of 3 to 4 feet above normal occurred given comparable effects along the Cameron County shoreline. As of this writing, no visual accounts of dune impact have been received.| |September 13th-15th:|Response to the increasing push of the water farther south in the Laguna Madre was delayed in Kenedy County, with the tidal rise not beginning until September 13th, yet also peaking on the 14th, similar to Port Mansfield (Willacy County). The water level exceeded 5 feet above Mean Lower Low Water (MLLW) at the tide gage at Rincon del San Jose at approximately 4 AM CDT on the 13th, but would continue rising into the 14th, with an absolute peak of 5.91 feet above MLLW at 8 PM CDT on the 13th, and along with a peak surge of 2.01 feet above predicted values at 830 AM CDT on the 14th.| |The high water levels in the Laguna Madre were slow to recede, and values would remain above 5.5 feet above MLLW until noon CDT on the 15th before gradually falling back below 5 feet above MLLW at around 4 PM CDT.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008The 2008 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133652, 133653, 133654.